Hail, Carroll
- When
- June 19, 10:25 AM CST
- Where
- Carroll County, 1.24 mi NE of Carroll Neu Arpt
- Measured
- 0.75 in hail
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.060, -94.760
A weak boundary was in place, extending northwest to southeast across southwest Iowa. There was some moisture convergence across the area, however surface dewpoints were relatively low and were in the upper 50s to low 60s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak boundary was in place, extending northwest to southeast across southwest Iowa. There was some moisture convergence across the area, however surface dewpoints were relatively low and were in the upper 50s to low 60s. The atmosphere became unstable during peak heating as temperatures warmed into the 80s. MUCAPE reached 2000 to 3000 J/kg and the lifted index fell to -3 to -6 C. A weakly sheared environment was present with 25 to 30 kts of effective shear noted. Downdraft CAPE was in the 800 to 1000 J/kg range, however gusty winds with the storms generally remained below severe levels and were in the 40 to 50 MPH range. There was one 60 MPH gust reported in Lucas County. Tree damage was also reported from one of the storms in Guthrie County. The stronger storms also produced a funnel cloud in Clarke County. The freezing level was relatively low at only 12,000 feet. CAPE in the -10 to -30 C. layer of the atmosphere was in the 300 to 500 J/kg range. Hail became the main severe weather type with the storms. Most of the hail was in the three quarter to one inch diameter range. A few larger reports were received, such as a report of walnut size hail in Adams County. Golf ball size hail caused extensive damage to a RV camper and a residential skylight in Decatur County. The storms produced brief heavy rainfall. A report of 2 inches of rain in a short period of time was received from Warren County. Spotty 1 to 2 inch rainfall amounts were received over southwest into south central Iowa. The heavy rain was not widespread, however it did cause some local and urban flooding. Flash flooding occurred in Taylor County where nearly 2 inches of rain caused flash flooding over a county road, washing out the new gravel that had been put in place to repair damage from flooding earlier in the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 19, 5:20 AM CST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 620 AM CDT THU JUN 19 2008 .UPDATED FOR THE 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... WEAK IMPULSES TO IMPACT CWA AGAIN TODAY...IN PESKY NORTHWEST FLOW PATTERN ALOFT. AS WAA/THETA-E ADVECTION AREA EXPANDS EASTWARD SLOWLY ACROSS THE CWA TODAY EXPECT POSSIBILITY OF ISOLATED TO SCATTERED CONVECTIVE ACTIVITY BY THIS AFTERNOON. LATEST NAM ADVERTISING STRONGER VORT MAX...CLIPPING THE SOUTHWESTERN CWA WHERE INSTABILITY WILL BE GREATEST SO HAVE CHANCE POPS FOR THAT AREA. OTHERWISE KEPT SLIGHT CHANCE POPS FOR REMAINDER OF CWA IN WAA REGIME. PORTION OF NORTHEAST CWA...DROPPED DEWPOINTS THROUGH THE DAY IN DRIER/COOLER AIR. SAME AREA MIXED DOWN UPPER 30S DEWPOINTS YESTERDAY...WITH SUBFREEZING H85 DEWPOINTS OVER THE AREA. H85 DEWPOINTS SHOULD INCREASE TO AROUND +5C IN THAT SAME AREA...SO EXPECT MORE UPPER 40S TO LOW 50S SFC DEWPOINTS BY LATE THIS AFTERNOON. OTHERWISE TEMPERATURES FAIRLY SIMILAR TODAY TO YESTERDAY...WITH H85 TEMPS AROUND 15C AND ADDITIONAL HIGH CLOUDINESS EXPECTED. .LONG TERM /TONIGHT-WEDNESDAY/... NORTHWEST FLOW WL CONTINUE TO DOMINATE THE WEATHER THROUGH THIS PERIOD. NUMEROUS WEAK SHORTWAVES WL TOP RIDGE TO THE WEST AND DROP SOUTHEAST THROUGH THE REGION DURING THIS TIME...BUT NONE APPEAR TO BE MUCH STRONGER THAN ANY OF THE OTHERS. FORCING IS RATHER RANDOM AND TIMING IS DIFFICULT TO PREDICT IN THESE SITUATIONS...THEREFORE CONFIDENCE IN ANY ONE PERIOD OF HAVING PCPN OVER ANOTHER BECOMES RATHER HARD TO DEFINE. HAVE CONTINUED ISOLD TO SCATTERED POPS ACRS THE CWA FOR TONIGHT INTO FRIDAY WITH DECREASING COVERAGE INTO THE WEEKEND. WITH LITTLE TO HANG A HAT ON...WL DO LITTLE IN THE WAY OF CHANGES LATER IN THE WEEKEND INTO NEXT WEEK. TEMPERATURES SHOULD SLOWLY WARM AS THICKNESSES GRADUALLY INCREASE INTO THE WEEKEND WITH READINGS APPROACHING AND EVEN EXCEEDING CLIMATOLOGY BY EARLY NEXT WEEK. && .AVIATION...19/00Z VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. HAVE INSERTED A CB MENTION WITH A SLIGHTLY STRONGER UPPER DISTURBANCE PUSHING THROUGH THE CWA BY THIS AFTERNOON INTO EARLY EVENING AND DECENT FRONTAL BOUNDARY ALOFT STRETCHING ACROSS WESTERN HALF OF CWA. ANOTHER WEAK SFC BOUNDARY TO DROP SOUTH THROUGH NORTHERN CWA AROUND THE SAME TIME. BOTH AREAS COULD SEE AN ISOLATED THUNDERSTORM OR SHOWER...WITH CONFIDENCE OF ANY ACTIVITY AT A CERTAIN TAF LOCATION LOW. OTHERWISE EXPECT WINDS TO BE MORE SOUTH TO SOUTHWESTERLY THROUGH THE DAY AT MOST TAF LOCATIONS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...ALBRECHT LONG TERM...COGIL AVIATION...JUNGBLUTH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 523 AM CDT THU JUN 19 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 523 AM CDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS CENTRAL IOWA TODAY AND TONIGHT. THE BEST THREAT WILL REMAIN WEST OF A LINE FROM ESTHERVILLE TO DES MOINES AND OTTUMWA. AT THIS TIME...THE SEVERE WEATHER THREAT APPEARS MINIMAL. HOWEVER...ISOLATED HEAVY RAINFALL WILL BE POSSIBLE. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED TO SCATTERED THUNDERSTORM CHANCES PERSIST FROM FRIDAY THROUGH SATURDAY...AND AGAIN EARLY NEXT WEEK. AT THIS TIME...THE THREAT OF SEVERE WEATHER AND WIDESPREAD HEAVY RAINFALL APPEARS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE...BUT NOT LIKELY AT VARIOUS TIMES FROM TODAY THROUGH EARLY NEXT WEEK. CC
The Des Moines radar (KDMX), 93 km away, was scanning. The volume nearest the first event began at 16:24 UTC.
14 hail, 2 thunderstorm wind, 1 funnel cloud, 1 heavy rain, 1 flash flood. Local standard time, as filed.
A trained spotter on the west edge of Chariton reported pea to quarter size hail.
A trained spotter on the west side of Chariton reported dime to nickel size hail.
Twelve to fourteen inch diameter ash trees blown down.
A report of 2 inches of rainfall was relayed by the county EM.
Nickel size hail was reported at Highway 2 and Interstate 35.
Extensive hail damage to a RV camper and a residential skylight.
Pea to walnut size hail was reported.
Several inches of water was reported to have crossed Sherwood Ave. Minor damage to new road rock that repaired water damage from earlier in the month.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95766, 95448, 95452, 95453, 95456, 95458, 95460, 95462, 95476, 95464, 95771, 95466, 95443, 95475, 95468, 95769, 95469, 95471, 95480.